Benzonatate overdose associated with seizures and arrhythmias.
Author(s): Crouch BI, Knick KA, Crouch DJ, Matsumura KS, Rollins DE
Affiliation(s): University of Utah, Salt Lake City, USA. firstname.lastname@example.org
Publication date & source: 1998, J Toxicol Clin Toxicol., 36(7):713-8.
Publication type: Case Reports
BACKGROUND: Benzonatate is an antitussive with a unique chemical structure. It can contain as many as 8 structural analogs. Therefore, laboratory analysis of benzonatate is difficult. We report 2 cases of benzonatate poisoning with seizures and cardiac arrest and an analytical method to identify and quantify benzonatate in human plasma. CASE REPORTS: Case 1: A 12-month-old male presented to the emergency department of a rural hospital following ingestion of an unknown amount of benzonatate. Upon arrival, the child was seizing and in full cardiac arrest. Resuscitative measures were unsuccessful and the child died shortly after arriving at the emergency department. Case 2: A 39-year-old male ingested 36 benzonatate capsules in a suicide attempt. Enroute to the health care facility, the patient experienced a seizure, had a cardiac arrest, and was cardioverted. Upon arrival at the emergency department, the patient was acidotic with a pH of 6.8. Gastric lavage was performed followed by the administration of activated charcoal. Six hours after arrival at the emergency department, the patient was alert, oriented, and hemodynamically stable. The patient was observed for 24 hours and subsequently discharged. Laboratory confirmation of benzonatate in the plasma of the patient was performed using high-pressure liquid chromatography with tandem mass spectrometry (MS/MS). The benzonatate concentration was estimated to be 2.5 micrograms/mL. CONCLUSION: Seizures and cardiac arrest are possible following an acute ingestion. Quantitative analysis of benzonatate is possible using high-pressure liquid chromatography with tandem mass spectrometry. Routine analysis for benzonatate is not common.